Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Lubbock, TX

May 8, 2004Bailey County, Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 8, 2004, 7:45 PM CDT for Bailey County, Parmer County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 7:45 PM CDT (00:45 UTC)
Expired
May 8, 2004, 8:45 PM CDT
In force
60 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Bailey County, TX, Parmer County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 090045
SVRLBB
TXC017-369-090145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
745 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARMER COUNTY IN THE PANHANDLE OF TEXAS
  BAILEY COUNTY IN NORTHWEST TEXAS

* UNTIL 845 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE    
  HAIL.  THESE STORMS WERE LOCATED FROM NEAR LAZBUDDIE TO PORTALES...
  MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  CAMP...MULESHOE WILDLIFE REF....PROGRESS...NEEDMORE...ENOCHS...
  BULA...MULESHOE...OKLAHOMA LANE...LARIAT AND LAZBUDDIE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3456 10302 3384 10303 3384 10262 3431 10263
          3431 10252 3455 10253

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:30 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 8, 3:30 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SAT MAY 8 2004

.SHORT TERM...
LATEST MODEL RUN CONTINUES TO INDICATE WEAK 5H RIDGE OVER WEST TEXAS
WITH A TROUGH DEVELOPING OVER EAST TEXAS THIS FORECAST CYCLE. THIS
TO ALLOW FOR SEVERAL WEAK DISTURBANCES IN THE FLOW TO TRAVERSE THE
AREA.

DRYLINE REMAINS OVER EASTERN NEW MEXICO FOR THE MOST PART...WITH
SOME INDICATION THAT IT WILL PUSH EAST THIS AFTERNOON AND AGAIN
SUNDAY AFTERNOON. CURRENT THOUGHTS ARE THUNDERSTORMS WILL AGAIN
DEVELOP OVER THE HIGHER TERRAIN OF NEW MEXICO AND PUSH EAST TOWARDS
WEST TEXAS BY THE LATE AFTERNOON/EARLY EVENING HOURS. A FEW OF THE
THUNDERSTORMS MAY APPROACH SEVERE LIMITS THIS EVENING. WILL KEEP A
CHANCE OF THUNDERSTORMS NORTHWEST PORTIONS OF THE FA AND A SLIGHT
CHANCE FROM TULIA SOUTH TO TAHOKA THIS EVENING.

UPPER FLOW REMAINS WEAK AND WITH DRYLINE REMAINING ACROSS EASTERN
NEW MEXICO/EXTREME WESTERN ZONES OF FA AGAIN SUNDAY AFTERNOON AND
EVENING. LOW LEVEL MOISTURE WILL CONTINUE TO AFFECT TEMPERATURES
OVER THE FA...KEEPING NIGHTTIME LOWS UP AND DAYTIME HIGHS IN THE
LOWER/MID 80S MOST AREAS. XI

.LONG TERM...
ATMOSPHERE WILL REMAINED MOIST AND UNSTABLE INTO MIDWEEK. PRIMARY
FOCUS WILL REMAIN ALONG THE NM BORDER MONDAY BUT MAY BEGIN TO SHIFT
EASTWARD INTO THE CENTRAL AND EASTERN SOUTH PLAINS INTO THE ROLLING
PLAINS BY TUESDAY AS UPPER LOW OVER THE NW CONUS SINKS SWD INTO THE
INTERMOUNTAIN WEST...AND MID/UPPER FLOW BEGINS TO SLOWLY INCREASE
OVER THE SOUTHERN HIGH PLAINS. CERTAINLY PRECIPITABLE WATER VALUES
AND CAPE WILL REMAIN FAIRLY HIGH WITH STEEP LAPSE RATES...AND WITH
INCREASING FLOW...THERE WILL BE AN INCREASING CHANCE FOR MORE
ORGANIZED CONVECTION AND SEVERE STORMS. AS TROUGH SINKS FARTHER
SOUTH INTO THE SOUTHWEST CONUS WEDNESDAY...MAY SEE DRYLINE FINALLY
BEGIN TO PUSH EASTWARD INTO THE ROLLING PLAINS. ANY CAP ASSOCIATED
WITH EML MAY BEGIN TO WEAKEN WITH SUSTAINED SYNOPTIC LIFT AND
COOLING TEMPS ALOFT MIDWEEK WITH APPROACH OF UPPER SYSTEM. MAIN
FORCING LOOKS TO MOVE EAST OF THE REGION ACCORDING TO GFS ON
THURSDAY WITH STILL A SLIGHT CHANCE EAST. BEST GUESS ON TIMING OF
FRONT LATE IN WEEK IS NOW THURSDAY NIGHT/EARLY FRIDAY WITH COOLER
TEMPS INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       58  84  56  84 /  30  20  30  20
TULIA        61  84  59  85 /  20  20  20  20
PLAINVIEW    62  84  60  85 /  20  20  20  20
LEVELLAND    63  85  60  84 /  20  20  20  20
LUBBOCK      63  85  60  86 /  20  20  20  20
BROWNFIELD   64  85  60  86 /  20  20  20  20
CHILDRESS    65  85  63  87 /  10  10  10  20
SPUR         65  85  62  86 /  10  10  10  20
ASPERMONT    66  85  64  86 /  10  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11/06
Hazardous weather outlook, May 8, 11:33 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT SAT MAY 8 2004

TXZ021>044-091630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1133 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

A DRYLINE IS EXPECTED TO BECOME BETTER DEFINED OVER EXTREME EASTERN
NEW MEXICO THIS AFTERNOON. A MOIST AND UNSTABLE AIRMASS REMAINS IN
PLACE OVER THE SOUTH PLAINS AREA AHEAD OF THIS FEATURE. WIDELY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE DRYLINE OVER
EASTERN NEW MEXICO LATE THIS AFTERNOON AND MOVE SLOWLY INTO THE
SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS THROUGH THE EVENING.
THE COMBINATION OF INSTABILITY AND WIND SHEAR THROUGH A DEEP LAYER OF
THE ATMOSPHERE SUPPORTS SOME OF THIS ACTIVITY ORGANIZING INTO
MULTICELL CLUSTER THUNDERSTORMS WITH LARGE HAIL AND WIND GUSTS
APPROACHING 60 MPH.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE IS EXPECTED TO DEVELOP
INTO THE SOUTHERN ROCKIES EARLY NEXT WEEK. THIS SYSTEM WILL SET THE
STAGE FOR A POTENTIALLY ACTIVE DRYLINE OVER THE SOUTH PLAINS AREA
TUESDAY AND WEDNESDAY. THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE
OVER THE REGION AHEAD OF THE DRYLINE AND LOW LEVEL WIND SHEAR WILL
INCREASE IN RESPONSE TO THE APPROACHING UPPER LEVEL SYSTEM. IF
THUNDERSTORMS INITIATE ALONG THE DRYLINE...SOME WILL LIKELY BE SEVERE
GIVEN THE EXPECTED AMOUNT OF INSTABILITY AND WIND SHEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING OVER THE SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS.

EJC

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:59 PM CDTSevere Thunderstorm WarningLUBHale, Lamb61 min
May 8, 10:58 PM CDTSevere Thunderstorm WarningLUBLubbock47 min
May 9, 5:12 PM CDTSevere Thunderstorm WarningLUBParmer48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.